Alert archive / Indiana / River Flood Warnings in 2013

River Flood Warning 130, NWS Indianapolis, IN

April 18, 2013Boone County, Marion County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 18, 2013, 11:02 AM EDT for Boone County, Marion County, Indiana. It took effect at Apr 18, 2013, 11:01 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 11:02 AM EDT (15:02 UTC)
In effect from
Apr 18, 2013, 11:01 PM EDT
Expired
Apr 19, 2013, 11:19 PM EDT
In force
24 hr
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Boone County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Eagle Creek (IN) at Zionsville (ZONI3). The gauge peaked at 15.93 ft at Apr 19, 2013, 7:00 AM EDT.

actionminormoderatemajor5101504/1804/1904/2004/21
Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03353200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 18, 10:38 AM EDT, 24 minutes earlier.

Area forecast discussion, Apr 18, 10:38 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 AM EDT THU APR 18 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 331 AM EDT THU APR 18 2013

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH CENTRAL INDIANA
BRINGING CHANCES FOR WIDESPREAD SEVERE WEATHER TO THE AREA LATER
TODAY AND TONIGHT. COLD AIR WILL USHER IN BEHIND THE SYSTEM ON
FRIDAY BRINGING HIGH TEMPERATURES BACK DOWN INTO THE 40S AND LOWS
FRIDAY NIGHT APPROACHING THE FREEZING MARK BEFORE TEMPERATURES BEGIN
TO REBOUND. THE NEXT CHANCES FOR PRECIPITATION WILL COME ON MONDAY
AND REMAIN THROUGH MID WEEK AS ANOTHER FRONTAL SYSTEM ARRIVES.

&&

.NEAR TERM /REST OF TODAY AND TONIGHT/...

ISSUED AT 944 AM EDT THU APR 18 2013

INITIAL LINE OF STORMS IS MOVING IN. BASED ON THIS HAVE UPPED POPS
IN THE WEST THIS MORNING. ALSO MOVED UP START TIME OF FLASH FLOOD
WATCH TO CAPTURE POSSIBLE FLOODING FROM THIS LINE. WINDS ARE GUSTY
OUT AHEAD OF THE LINE SO WIND ADVISORY LOOKS GOOD. SEVERE STORMS
POSSIBLE WITH THE LINE WITH HEATING OUT AHEAD OF IT. TORNADO WATCH
ALREADY ISSUED BY SPC.

SOME CONCERN ABOUT TEMPERATURES BEING IMPACTED BY THIS LINE...SO
WILL LIKELY HAVE TO ADJUST TEMPERATURES WITH LATER UPDATES. ALSO
SOME CONCERN ABOUT HOW THIS LINE WILL IMPACT LATER STORM
DEVELOPMENT. WILL HAVE TO MONITOR CLOSELY.

PREVIOUS NEAR TERM DISCUSSION FOLLOWS...
A WARM FRONT WILL BECOME NEARLY STATIONARY TO THE NORTHWEST OF THE
CWA THROUGH EARLY THIS MORNING..FIRMLY PLACING CENTRAL INDIANA IN
THE WARM SECTOR. INSTABILITY WILL BE ON THE INCREASE
TODAY...REACHING NEARLY 1000 J/KG OF ML CAPE BY MID DAY. IN ADDITION
A STRONG S/SW LLVL JET OF 60KTS WILL STRENGTHEN ACROSS THE REGION
THIS AFTERNOON. WITH SURFACE SOUTH-SOUTHWESTERLY TO SOUTHERLY FLOW
AND AFOREMENTIONED LOW LEVEL JET WILL SEE SIGNIFICANT LOW LEVEL
SHEAR AND CURVING HODOGRAPHS. AND AS MENTIONED BEING IN THE WARM
SECTOR THESE CONDITIONS COULD SEE SOME SUPERCELLS IN THE EARLY
AFTERNOON AHEAD OF ANY COLD FRONTAL ACTIVITY. BY LATER THIS
AFTERNOON AND EARLY EVENING EXPECT TO SEE A PREFRONTAL SQUALL LINE
DEVELOP TO THE WEST AND MOVE THROUGH THE AREA. THIS FEATURE SHOULD
BE GOING STRONG FROM EARLIER TODAY AND SHOULD NOT HAVE PROBLEM
SUSTAINING ITSELF AS IT APPROACHES AND CROSSES THE
AREA...CONSIDERING THE STRONG FORCING AND SHEAR. LOOK FOR BOWING
STRUCTURES AND EMBEDDED SUPERCELLS WITHIN THE LINE. UNFORTUNATELY
THIS WILL BRING A HOST OF SERIOUS SEVERE THREATS TO THE ENTIRE
FORECASTING AREA...INCLUDING DAMAGING WINDS...TORNADOES...LARGE
HAIL...AND HEAVY RAIN. SPC HAS UPDATED THE RISK FOR THIS PERIOD TO
ENCOMPASS THE ENTIRE FORECAST AREA IN A MODERATE RISK.

CONSIDERING THE ALREADY WELL SATURATED GROUND FROM PREVIOUS
EVENTS...AND THE FACT THAT PWATS WILL BE VERY HIGH....AROUND 1.5 TO
1.75...WILL CONTINUE WITH FLASH FLOOD WATCH FOR THE AREA. (SEE
INDFFAIND)

PER THE LOW LEVEL JET MENTIONED ABOVE FORECAST SOUNDINGS SHOW WIND
GUSTS DURING THE DAY OF 40 TO 50 MPH WHICH WOULD PUT CENTRAL INDIANA
FIRMLY WITHIN REACHING WIND ADVISORY CRITERIA. WENT BACK AND FORTH
ON DECIDING WHETHER OR NOT TO PUT UP A WIND ADVISORY FOR BEFORE THE
FROPA AND CONSIDERED PREVIOUS REASONING OF NOT DOING SO AS THIS IS
NOT THE PRIMARY FOCUS. NEVERTHELESS...THINK THIS WARRANTS A HEADLINE
AS THESE NON-CONVECTIVE WINDS LOOK VERY STRONG AND NEED TO BE
BROUGHT TO PUBLIC ATTENTION. STARTED WIND ADVISORY HEADLINE AT 15Z
AND CARRIED IT THROUGH UNTIL 22Z...AROUND THE TIME OF ARRIVAL OF THE
FRONT. WAS ABLE TO COORDINATE THIS WITH MOST SURROUNDINGS OFFICES AS
WELL.

BULK OF THE SEVERE POTENTIAL LOOKS LIKE IT SHOULD END BY 06Z
FRIDAY...AND MOST OF THE PRECIP POTENTIAL IS GONE BY 12Z.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
ISSUED AT 331 AM EDT THU APR 18 2013

SOME LOW CHANCES FOR SHOWERS WILL LINGERING INTO EARLY FRIDAY AS THE
UPPER TROUGH MOVES THROUGH DURING THE DAY. AFTER THAT THINGS LOOK
DRY. MUCH COLDER TEMPERATURES IN STORE FOR THE AREA AS CAA ENSUES
FRIDAY NIGHT. WILL GET PRETTY COLD FRIDAY NIGHT /LOW 30S/ AND THIS
COULD CAUSE A FROST PROBLEM IF WINDS DROP OFF MORE THAN CURRENTLY
FORECAST. OPTED NOT TO INCLUDE ANY MENTION OF FROST ATTM...BUT THIS
MAY NEED TO BE INCLUDED WITH LATER FORECAST ISSUANCES.

DRY AND COLDER WEATHER WILL CONTINUE THROUGH THE FIRST HALF OF THE
WEEKEND.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ISSUED AT 306 AM EDT THU APR 18 2013

ALTHOUGH THE WEEKEND SHOULD SEE A BREAK FROM UNSETTLED
WEATHER...THE PATTERN WILL RETURN ONCE AGAIN WITH AS ANOTHER LARGE
TROUGH DROPS INTO THE CENTER OF THE NATION NEXT WEEK BRINGING
CHANCES FOR SHOWERS AND THUNDERSTORMS TO MUCH OF THE REMAINDER OF
THE FORECAST PERIOD FROM MONDAY ONWARD. ALLBLEND HANDLES THIS
WELL AND FEW CHANGES WERE REQUIRED...SAVE TO PULL POPS BACK
SLIGHTLY IN A COUPLE OF PERIODS BASED ON UNCERTAINTY/TIMING
DIFFERENCES BETWEEN THE MODELS. ALLBLEND TEMPERATURES SEEMED VERY
REASONABLE AND WERE NOT CHANGED.

&&

.AVIATION /DISCUSSION FOR THE 181500Z TAF UPDATE/...
ISSUED AT 1038 AM EDT THU APR 18 2013

LINE OF TSRA CONTINUES TO MARCH EAST TOWARD KIND. SOUTHERN END IS
NOT MOVING EAST AS MUCH AS THE NORTHERN END...BUT MOVEMENT STILL
PUTS KIND IMPACTED AROUND 16-17Z. FOR NOW HAVE KEPT TEMPO MVFR...BUT
MAY SEE IFR IF STORMS HOLD TOGETHER. GUSTY WINDS ARE LIKELY AHEAD OF
THE STORMS AS WELL.

PREVIOUS DISCUSSION FOLLOWS...
STRONG TO SEVERE THUNDERSTORMS AND VERY STRONG WINDS LIKELY AT THE
TAF SITES DURING PORTIONS OF THE PERIOD.

CONDITIONS WILL BE MAINLY VFR THROUGH MUCH OF THE DAY...ALTHOUGH AN
INITIAL ROUND OF SHOWERS AND THUNDERSTORMS MAY CAUSE TEMPORARY
RESTRICTIONS LATER THIS MORNING INTO EARLY AFTERNOON. AN ADDITIONAL
ROUND OF STRONG TO SEVERE STORMS ARE EXPECTED ALONG THE COLD FRONT
AS IT MOVES THROUGH THE AREA THIS EVENING. CONDITIONS BEHIND THE
FRONT ARE LIKELY TO BECOME PREVAILING MVFR.

WINDS WILL QUICKLY BECOME A SIGNIFICANT ISSUE THIS MORNING...WITH
BUFKIT SUGGESTING GUSTS MAY TOP OUT NEAR 40KT AT TIMES...WITH WINDS
OUT OF THE SOUTH. SYNOPTIC WINDS WILL WEAKEN A BIT THIS
EVENING...BUT DAMAGING WINDS MAY OCCUR WITH THUNDERSTORMS. WINDS
WILL BECOME WESTERLY AND WEAKEN AFTER FRONTAL PASSAGE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...SMF
NEAR TERM...50/SMF
SHORT TERM...SMF
LONG TERM....NIELD
AVIATION...NIELD/50
Hazardous weather outlook, Apr 18, 9:39 AM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 AM EDT THU APR 18 2013

INZ021-028>031-035>049-051>057-060>065-067>072-191345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
939 AM EDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SEVERE THUNDERSTORMS.

HAZARDS: WIDESPREAD DAMAGING WINDS...LARGE HAIL...TORNADOES AND
TORRENTIAL RAINFALL PRODUCING FLASH FLOODING. ALL THUNDERSTORMS
WILL PRODUCE DANGEROUS LIGHTNING AS WELL.

TIMING: THROUGH THIS EVENING.

DISCUSSION: A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH
CENTRAL INDIANA BRINGING CHANCES FOR WIDESPREAD SEVERE WEATHER TO
THE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE NEXT MONDAY THROUGH TUESDAY NIGHT.
IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE A FACTOR
HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: COLD AIR WILL USHER IN BEHIND THE SYSTEM ON
FRIDAY BRINGING HIGH TEMPERATURES BACK DOWN INTO THE 40S AND LOWS
FRIDAY NIGHT APPROACHING THE FREEZING MARK BEFORE TEMPERATURES BEGIN
TO REBOUND. THE NEXT CHANCES FOR PRECIPITATION WILL COME ON MONDAY AND
REMAIN THROUGH MID WEEK AS ANOTHER FRONTAL SYSTEM ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:33 PM EDTAreal Flood AdvisoryINDFountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren3 hr
Apr 18, 3:19 AM EDTWind AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more12 hr
Apr 18, 10:12 AM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren63 min
Apr 18, 10:31 AM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion44 min
Apr 18, 11:02 AM EDTRiver Flood WarningINDJohnson47 hr
Apr 18, 11:02 AM EDTRiver Flood WarningINDCarroll60 hr
Apr 18, 2:58 PM EDTAreal Flood AdvisoryINDBoone, Clinton, Montgomery5 hr
Apr 18, 4:59 PM EDTAreal Flood WarningINDCarroll, Tippecanoe6 hr
Apr 18, 5:47 PM EDTAreal Flood AdvisoryINDClay, Parke, Putnam3 hr
Apr 18, 7:51 PM EDTRiver Flood WarningINDMontgomery, Parke51 hr

Nearby

River Flood Warnings in Indiana, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.